Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 232, NWS Nashville, TN

July 20, 2000Lincoln County, Moore County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2000, 5:12 PM CDT for Lincoln County, Moore County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 5:12 PM CDT (22:12 UTC)
Expired
Jul 20, 2000, 6:00 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:20 PM CDTThunderstorm Wind 70 ECountywide, TNEMA reported numerous trees and power lines down across the county...especially between Fayetteville and Coldwater. Some trees fell on cars. One man was killed flying a gyrocopter in the southern Vanntown area just off Holster Creek Road at 428 PM CST.
Jul 20, 5:35 PM CDTThunderstorm Wind 55 ECountywide, TNHighway department reported about a dozen trees down around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202216
SVRBNA
TNC103-117-127-202300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF FAYETTEVILLE
  SOUTHERN MARSHALL COUNTY IN TENNESSEE
  MOORE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LYNCHBURG

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF CORNERSVILLE TO 
FAYETTEVILLE MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  LYNCHBURG TO KELSO AROUND 535 PM CDT

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS...IN EXCESS OF 65 
MPH...LARGE HAIL AND FREQUENT LIGHTNING.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT 
THURSDAY EVENING FOR TENNESSEE.
$$
JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT THU JUL 20 2000

ZONE GROUPINGS WILL...TO A GREAT EXTENT...BE BASED ON RADAR TRENDS
AND WATCH STATUS NEAR ISSUANCE TIME. MAIN ACTION WILL HIT PERRY AND
WAYNE COUNTIES. THUNDERSTORM INTENSITY EXPECTED TO DIMINISH AS IT
APPROACHES NASHVILLE METRO AREA...HOPEFULLY. GREATEST COVERAGE OF
THUNDERSTORMS WILL BE SOUTH OF METRO AREA. GREATEST INSTABILITY
STILL IN SOUTHWEST PART OF MIDDLE TN. COMPUTED LIFTED INDICES RANGE
FROM ZERO ON NORTH PLATEAU TO -7 IN SOUTHWEST MIDDLE TN. SURFACE
FRONT FROM CENTRAL GA...AL...EAST OF GREENWOOD MS AND INTO CENTRAL
AR. MIDDLE TN SKIES WERE PARTLY CLOUDY WITH READINGS IN THE MID AND
UPPER 80S...EXCEPT NEAR 80 PLATEAU.

THROUGH THIS FORECAST PERIOD...THE UPPER LEVEL RIDGE WILL SHARPEN
OVER THE ROCKIES WHILE THE EASTERN TROUGH DEEPENS. MIDDLE TN WILL BE
UNDER A NORTHWEST FLOW WITH POCKETS OF ENERGY DIGGING INTO THE BASE
OF THE LONG WAVE TROUGH. MODELS ARE ALL OVER THE PLACE WITH
VORTICITY CENTERS AND INTENSITIES. AS MENTIONED IN PREVIOUS
DISCUSSIONS...WITH THIS UPPER LEVEL PATTERN NASTY WEATHER COULD OCCUR.
NEGATIVE SIDE FOR EXTREME WEATHER IS THAT WE DO NOT SEEM TO GET INTO
VERY DEEP MOISTURE...AND UPPER LEVEL ENERGY AND FORCING ARE NOT WELL
FOCUSED. FRIDAY WILL BRING GREATER INSTABILITY ACROSS THE AREA THAN
TODAY. CAPES WILL REACH NEAR 2000 WITH LIFTED INDICES -3 TO -5.
PRECIPITABLE WATER REACHES 1.6 AT NASHVILLE. MAIN FORCING WILL BE
FRONT LATE DAY AND FRIDAY NIGHT AS ANOTHER SURFACE FRONT MOVES
THROUGH TN. ALL THAT SAID...WILL HAVE 30-40 POPS FRIDAY AND FRIDAY
NIGHT.

SATURDAY THROUGH THE EXTENDED FORECAST LOOKS VERY NICE WITH HIGHS IN
THE 80S AND LOWS IN THE 60S.

NGM MOS HIGHS LOOK TOO HIGH BASED ON 850 TEMPERATURES AND FORECAST
SOUNDINGS.

BNA 68/88/69/86 3330
CSV 61/83/62/81 -330

.BNA...NONE.
SH

In the hours before

Local storm report, Jul 20, 4:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
406 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    15 SE WAYNESBORO          TN   .75 INCH HAIL
07/20/00   WAYNE                          SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

JAO
Local storm report, Jul 20, 4:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
412 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    WAYNESBORO                TN   60 MPH TSTM WIND GUST
07/20/00   WAYNE                          SHERIFF'S OFFICE REPORTED
                                          NUMEROUS TREES DOWN IN
                                          WAYNE6SBORO. A TREE FELL ON
                                          A HOUSE. 30 PERCENT OF THE
                                          AREA IS WITHOUT POWER.

JAO
Local storm report, Jul 20, 4:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
425 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    LAWRENCEBURG              TN   70 MPH TSTM WIND GUST
07/20/00   LAWRENCE                       SPOTTER REPORTED NUMEROUS
                                          TREES DOWN AND UTILITY
                                          POLES DOWN IN THE SOUTHERN
                                          PART OF THE COUNTY.

END/ORCHANIAN
Local storm report, Jul 20, 4:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
428 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HOHENWALD                 TN   60 MPH TSTM WIND GUST
07/20/00   LEWIS                          SHERIFF'S OFFICE REPORTED
                                          SEVERAL TREES DOWN.

JAO
Local storm report, Jul 20, 4:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
431 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    LINDEN                    TN   65 MPH TSTM WIND GUST
07/20/00   PERRY                          SHERIFF REPORTED TREES
                                          DOWN AROUND THE COUNTY WITH
                                          POW(ER OUTAGES. TREE FELL ON
                                          A TRAILER.

JAO
Local storm report, Jul 20, 5:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
505 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    CENTERVILLE               TN   60 MPH TSTM WIND GUST
07/20/00   HICKMAN                        SHERIFF REPORTED A TREE
                                          DOWN ON THE ROAD ON HWY 48
                                          SOUTH.

0450 PM    PULASKI                   TN   70 MPH TSTM WIND GUST
07/20/00   GILES                          SHERIFF'S OFFICE REPORTED
                                          TREES DOWN AROUND GILES
                                         Y COUNTY.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXBenton38 min
Jul 20, 3:09 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry, Wayne51 min
Jul 20, 3:48 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis42 min
Jul 20, 3:57 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne48 min
Jul 20, 4:13 PM CDTSevere Thunderstorm WarningOHXGiles, Maury47 min
Jul 20, 4:26 PM CDTSevere Thunderstorm WarningOHXLincoln, Marshall54 min
Jul 20, 4:57 PM CDTTornado WarningOHXMarshall18 min
Jul 20, 5:12 PM CDTSevere Thunderstorm WarningOHXMarshall48 min
Jul 20, 5:24 PM CDTSevere Thunderstorm WarningOHXFranklin51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.